Indiana, 2010

Flooding in Indiana, June 17 to 30, 2010

June 17 to 30, 2010 · NWS PAH · 4 events in 3 counties and zones

Numerous storm complexes trained over the Midwest during the first part of June. Copious amounts of rain fell from Iowa east across central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$24,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous storm complexes trained over the Midwest during the first part of June. Copious amounts of rain fell from Iowa east across central Indiana. As a result, the Wabash and White Rivers rose above flood stage in southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 8:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 17, 8:47 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
847 AM CDT THU JUN 17 2010

.UPDATE...
UPDATED PUBLIC FORECAST DISCUSSION.

&&

.DISCUSSION...
UPDATED POPS/WX/QPF GRIDS FOR ONGOING PRECIP IN WEST KY AND ALSO
FOR AREA OF THUNDERSTORMS AROUND ST. LOUIS MOVING IN OUR
DIRECTION. PRETTY MUCH SCT TO NUMEROUS SHOWERS AND STORMS ONGOING
FROM THE LAKES EASTWARD TO THE EDGE OF THE CWA. MOST INTENSE
STORMS NEAR THE TN BORDER. THERE HAS BEEN SOME ISOLATED
REDEVELOPMENT BEHIND THIS AREA OF ACTIVITY...BUT WHAT BEARS
WATCHING IS THE RAPIDLY INTENSIFYING STORMS SOUTH OF ST. LOUIS.
THEREFORE HAVE UPPED POPS ESPECIALLY IN SOUTHERN IL TO ACCT FOR
THEIR APPROACH. ADJUSTED THE AFTERNOON POPS UP AS WELL. LOOKS LIKE
WE WILL BECOME VERY UNSTABLE BY AFTERNOON...ESPECIALLY ACROSS
SOUTHEAST MISSOURI...AND A GOOD PART OF SOUTHERN ILLINOIS AND WEST
KENTUCKY. WITH THE LOWER DEWPOINTS ACROSS OUR FAR NORTHEASTERN
SECTIONS...MODELS ARE NOT AS ROBUST WITH INSTABILITY PARAMETERS UP
IN THE EVV TRI STATE AREA...SO HAVE LOWEST POPS UP THERE. ALL UPDATED
PRODUCTS ARE OUT.

PREVIOUS DISCUSSION...(ISSUED AT 259 AM) LARGE SCALE FLOW
FORECAST IS FOR WEAK RIDGING OVER THE SOUTHERN CONUS. THE CENTER
OF THE RIDGE SHIFTS FROM THE CENTRAL PLAINS ON SATURDAY TO THE
LOWER OHIO VALLEY BY LATE MONDAY.

IN THE SHORT TERM A WEAK MCV CAN BE SEEN IN IR LOOP OVER SOUTHERN
MISSOURI BROUGHT ABOUT FROM LAST NIGHT/S CONVECTION. THIS IS
REFLECTED AT 500MB WITH A WEAK SHORT WAVE. THESE FEATURES AND WARM
AIR ADVECTION HAVE ALREADY DEVELOPED ISOLATED CONVECTION EARLY
THIS MORNING.

IN THE WEAK FLOW UNDERNEATH THE RIDGE...THIS FEATURE WILL MOVE
ACROSS THE AREA TODAY. BLENDED TPW AND PROFILER DATA SHOWS THE
DEEPER MOISTURE RETURNING TO SOUTHEAST MISSOURI AT THE CURRENT
TIME AND THIS TREND SHOULD CONTINUE OVER THE QUAD STATE AREA
DURING THE NEXT 24 HOURS. INSTABILITY WILL BE QUITE HIGH
TODAY...WITH THIS SPC HAS OUTLOOKED MOST OF THE AREA IN A SLIGHT
RISK WITH DAMAGING WIND GUSTS THE MAIN THREAT.

WITH THE HEAT/HUMIDITY AND SOME ADDITIONAL LIFT PER ABOVE...EXPECT
SCATTERED THUNDERSTORMS TODAY ESPECIALLY OVER SOUTHEAST MISSOURI.
THIS FOCUS AREA LOOKS TO SHIFT MORE INTO INDIANA AND KENTUCKY ON
FRIDAY.

ON SATURDAY...A WEAK FRONT IS EXPECTED TO MOVE SOUTH AND STALL
ALONG THE I-64 CORRIDOR SO WILL HAVE A SMALL CHANCE OF
THUNDERSTORMS IN THAT AREA. THE MAIN QUESTION THEN BECOMES HOW FAR
SOUTH WILL THE BOUNDARY GO. ALL MODELS ARE RATHER AGGRESSIVE AND
PUSH THE FRONT THROUGH BY LATE MONDAY. THE FRONT THEN APPEARS TO
WEAKEN BY TUESDAY WITH THE HEAT AND HUMIDITY RETURNING.

NOT SURE ON THE SOUTHWARD EXTENT OF THE FRONTAL MOVEMENT AT THIS
TIME...BUT THE DISSIPATION SEEMS REASONABLE BASED ON OVERALL UPPER
LEVEL RIDGE FORECAST PER ENSEMBLES.

&&

AVIATION...
CONDITIONS WILL BE PREDOMINANTLY VFR AT ALL AREA FORECAST TERMINALS
THROUGH THE PERIOD. THE FIRST WAVE OF THUNDERSTORMS HAS SHIFTED EAST
OF KCGI AND KPAH...AND SHOULD BE REDUCED TO NOTHING MORE THAN LIGHT
SHOWERS OR SPRINKLES IF IT EVER REACHES KEVV AND KOWB LATER THIS
MORNING. ISOLATED DIURNALLY DRIVEN THUNDERSTORMS ARE POSSIBLE FROM
LATE MORNING THROUGH THE AFTERNOON AT ALL TAF SITES. WINDS WILL BE
LIGHT AND SOUTHERLY AT KCGI AND KPAH...VARIABLE AT KEVV AND KOWB.

.&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 17, 4:53 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT THU JUN 17 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING MAINLY OVER SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND
WESTERN KENTUCKY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS FROM THESE STORMS.

AREAS OF SOUTHEAST MISSOURI THAT DO NOT RECEIVE RAIN TODAY MAY SEE
HEAT INDEX VALUES AROUND 100.

MINOR RIVER FLOODING IS OCCURRING ALONG THE MISSISSIPPI RIVER.
PLEASE SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING ALONG THE I-64 CORRIDOR IN SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. DAMAGING WINDS WILL BE THE MAIN THREAT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF THE QUAD
STATE DURING THE AFTERNOON AND EVENING.

THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ACROSS THE NORTHERN AND EASTERN AREAS BOTH SATURDAY AND
SUNDAY. ISOLATED SEVERE STORMS ARE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 97 TO 102 EACH AFTERNOON OVER
MOST OF THE AREA.

MINOR RIVER FLOODING IS EXPECTED ALONG THE MISSISSIPPI RIVER.
PLEASE SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE AREA AND AGAIN TOMORROW AFTERNOON AND EVENING ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.

PS

In the hours before

Special weather statement, Jun 17, 10:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT THU JUN 17 2010

ILZ075-081-082-084>086-088-089-MOZ076-087-171630-
JOHNSON IL-UNION IL-WILLIAMSON IL-SALINE IL-JACKSON IL-FRANKLIN IL-
HAMILTON IL-JEFFERSON IL-CAPE GIRARDEAU MO-PERRY MO-
1041 AM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...WESTERN
HAMILTON...FRANKLIN...SOUTHEASTERN JACKSON...NORTHWESTERN SALINE...
WILLIAMSON...UNION AND NORTHERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND SOUTHEASTERN PERRY AND NORTHERN CAPE GIRARDEAU
COUNTIES IN SOUTHEAST MISSOURI UNTIL 1130 AM CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF STRONG WINDS OF 40 TO 45
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 13 MILES
NORTHWEST OF DAISY MISSOURI...TO GRAND TOWER TO CARBONDALE TO INA
ILLINOIS...MOVING SOUTHEAST AT 25 MPH. THE AUTOMATED WEATHER STATION
AT CARBONDALE ILLINOIS REPORTED WINDS OF 42 MPH AT 1028 AM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...BUT ARE NOT LIMITED TO
MARION...BENTON...GOREVILLE...AND ANNA ILLINOIS.

IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT
DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
June 17, 11:00 AM EST to June 30, 11:59 PM EST
Where
Pike County, 0.94 mi NNW of Petersburg to 2.02 mi NNW of Petersburg
Cause
Heavy Rain
Crop damage
$6,000
Reported by
River/Stream Gage
Coordinates
38.513, -87.286

Minor flooding occurred on the White River near Petersburg. Flooding affected most bottomland fields, including some cropland. A few residents in an area known as Dodge City may have been affected if they remained. Local roads leading to the Dodge City area were flooded, and at least one was impassable. State Road 257 began to flood. Low agricultural lands and low oil fields were inundated.

Flood, Gibson

When
June 17, 8:00 PM CST to June 30, 11:59 PM CST
Where
Gibson County, 1.03 mi NNW of Hazleton to 2.58 mi NNW of Hazleton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.493, -87.540

Minor flooding occurred on the White River near Hazleton. Most bottomland fields were flooded, including cropland. High water affected any residents who stayed in Pottsville river cabins. A few back roads near the river were flooded, including at least one that was impassable. Low oil fields were flooded. Flood gates were installed at Hazleton. Flood waters covered the Hazleton softball field.

Flood, Gibson

When
June 19, 11:30 AM CST to June 30, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 1 mi N of East Mt Carmel
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Minor flooding of the Wabash River occurred in the East Mount Carmel area. Water flowed onto several small streets and roads. Lowland flooding caused all oil field production to cease with the exception of pumping units on substructures. Access to these was by boat only. Agricultural losses were fairly significant. River cabins became inaccessible.

Flood, Posey

When
June 21, 12:00 PM CST to June 30, 11:59 PM CST
Where
Posey County, 0.6 mi WNW of New Harmony to 0.98 mi WNW of New Harmony
Cause
Heavy Rain
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.134, -87.940

Minor flooding occurred on the Wabash River near New Harmony. Some oil well production ceased. Low-lying fields were flooded, including some cropland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234295, 234292, 234290, 234291.